Texas, 2020

Drought in Texas, April 1 to 30, 2020

April 1 to 30, 2020 · NWS EWX · 3 events in 3 counties and zones

The southwestern corner of South Central Texas saw another dry month. Dimmit and Maverick Counties remained in Extreme (D3) drought.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The southwestern corner of South Central Texas saw another dry month. Dimmit and Maverick Counties remained in Extreme (D3) drought. The northern part of Zavala County had above normal rain, but despite this it only improved from D3 to D2 (Severe). Dimmit and Maverick Counties had burn bans in effect. Larger public water systems in Zavala County had voluntary water restrictions in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 31, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Mar 31, 11:28 PM CST, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1228 AM CDT Wed Apr 1 2020

.AVIATION...
/06Z TAFS/
VFR conditions are expected for most of the TAF period with high
clouds streaming across the region. There is a brief window around
12Z to 15Z for cigs to lower to MVFR along the I-35 sites according
to some models and area forecast soundings, however, the general
trend is for VFR for the next 24 hours. Light northeast winds will
dominate the area through mid morning with winds shifting to the
southeast at 7 to 10 knots with occasional higher gusts for the rest
of the day on Wednesday. Over KDRT, winds remain from the southeast
through the entire forecast period and wind speeds of 6 to 10 knots
through the morning and increasing to 10 to 15 knots with gusts up to
22 knots as pressure gradient tightens across the Rio Grande.

Low clouds return on Wednesday evening with MVFR cigs expected around
or short after midnight/early Thursday morning. All area sites
expect 1000-1500 ft cigs overnight/Thursday morning through at least
midday/noonish on Thursday.

&&

.PREV DISCUSSION... /ISSUED 623 PM CDT Tue Mar 31 2020/

AVIATION (00Z TAFs)...
VFR conditions through the TAF period with high cirrus streaming
through the region. NE winds decreasing to around or less than 5KT
this evening. SE winds developing Wednesday morning and strengthening
to around 8-12KT at SAT/AUS midday and to around 15KT at DRT, with
higher gusts possible.

PREV DISCUSSION... /ISSUED 254 PM CDT Tue Mar 31 2020/

SHORT TERM (Tonight through Wednesday Night)...
Surface ridging spilling gently SW from eastern OK is maintaining
steady N breezes of 10 to 20 mph across areas east of Hwy 281, while
the pressure gradient is relaxing to allow decreasing surface winds
around 10 mph over the Rio Grande. The orientation of the surface
ridge is relevant in that there is more of a moisture flux from
higher dew points from North Central TX. As temps cool to the lowest
values in the upper 40s over parts of Central TX, the forecast
dewpoints could lead to some brief saturation and a hint for light
or shallow fog forming at daybreak. Current forecasts consider a
NE/E wind that doesn't fully decouple as directions slowly switch
from NE to SE. Thus no fog is accounted for in the forecast, a few
visibility restriction areas would not be out of the question should
the winds go L/V at any point. The shallowness of the moisture
profile should lead to quick mixing at daybreak and a mostly sunny
start to Wednesday around Austin. Out west, increasing mid and high
level clouds will arrive by daybreak, and that should translate to
higher min temps in the upper 50s. Some of the elevated ceilings
will be intermittent through the daytime hours, so there is less of
an impact seen with the high temperatures for Wednesday.

LONG TERM (Thursday through Tuesday)...
Moisture return begins in earnest on Thursday thanks to southerly low
level flow transporting Gulf moisture and mid level flow
transporting Pacific moisture into the region. A subtle impulse will
come across the region within the southern stream jet on Thursday
afternoon which will bring chances for showers and thunderstorms to
much of the region. There will be plenty of deep layer wind shear on
Thursday, but cloud cover will keep instability tempered. However,
cannot completely rule out the chance for a strong thunderstorm
Thursday afternoon/evening.

On Friday, a warm and very moist airmass will be in place across the
region with the southern stream jet still located over South Central
Texas. A cold front will approach the region from the northwest in
the afternoon. Widespread showers and thunderstorms seem likely for
Friday afternoon and evening, with rainfall totals up to an inch
(highest amounts across the Austin metro area) during this time.
Again, cannot rule out the possibility of a strong thunderstorm on
Friday afternoon/evening. The cold front is expected to slow down as
it moves through the region on Friday night into Saturday morning.
There is some disagreement among models in how far south it will
penetrate. The 12z ECMWF stalls the front out across South Central
Texas while the GFS takes it to the Coastal Plains just slightly
inland from the Gulf Coast. The front will generally remain
stationary through Sunday morning before becoming lifting north on
Sunday afternoon with southerly flow and increased moisture surging
into the region. This will have an impact on temperatures Friday
night through Sunday, with the GFS solution being much cooler than
the ECMWF. Shower and thunderstorm chances will continue through
Sunday regardless of where the front stalls, but may impact intensity
and location of highest PoPs.

Temperatures warm into Monday and Tuesday as mid level ridging
builds in across the Gulf of Mexico. Unsettled weather with clouds
and chances for showers and thunderstorms will continue into Monday
and Tuesday as southwesterly flow aloft remains in place as we remain
between the mid level high across the Gulf and the next upper level
trough which makes landfall along the West Coast on Monday and makes
its way into the Southwestern US by Tuesday afternoon.

The moral of the story, lots of cloud cover and periods of showers
and thunderstorms can be expected between this Thursday and next
Tuesday (as of now the best chances for widespread moderate rainfall
looks to be on Friday). Total rainfall amounts over this time will
likely range from one to two inches with isolated locations
potentially seeing 3+ inches of rain. At this time it seems that
rainfall rates should remain manageable to where we are not
particularly concerned about flash flooding, but stay tuned to the
forecast over the coming days in case this changes.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  58  74  66  81 /   0   0  60  20  80
Austin Bergstrom Intl Airport  75  57  74  65  80 /   0   0  60  30  80
New Braunfels Muni Airport     77  57  74  66  80 /   0   0  60  20  80
Burnet Muni Airport            74  57  71  64  77 /   0   0  50  20  80
Del Rio Intl Airport           81  62  84  68  83 /  -    0  -   10  50
Georgetown Muni Airport        74  57  73  65  79 /   0   0  50  20  80
Hondo Muni Airport             80  60  76  66  81 /   0   0  40  10  80
San Marcos Muni Airport        76  57  74  65  80 /   0   0  60  30  80
La Grange - Fayette Regional   76  57  77  66  82 /   0   0  50  30  70
San Antonio Intl Airport       78  60  74  67  80 /   0   0  60  20  80
Stinson Muni Airport           79  61  75  68  81 /   0   0  50  20  80

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...17
Long-Term...Runyen
Hazardous weather outlook, Mar 31, 2:36 PM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
336 PM CDT Tue Mar 31 2020

TXZ171>173-183>194-202>209-217>225-228-012045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
336 PM CDT Tue Mar 31 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

 A chance of strong storms on Thursday into Friday with possible
brief heavy rainfall in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Dimmit

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dimmit forecast zone
Reported by
Drought Monitor
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

The southwestern corner of South Central Texas saw another dry month. Dimmit and Maverick Counties remained in Extreme (D3) drought. The northern part of Zavala County had above normal rain, but despite this it only improved from D3 to D2 (Severe). Dimmit and Maverick Counties had burn bans in effect. Larger public water systems in Zavala County had voluntary water restrictions in place.

Drought, Maverick

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Maverick forecast zone
Reported by
Drought Monitor
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

The southwestern corner of South Central Texas saw another dry month. Dimmit and Maverick Counties remained in Extreme (D3) drought. The northern part of Zavala County had above normal rain, but despite this it only improved from D3 to D2 (Severe). Dimmit and Maverick Counties had burn bans in effect. Larger public water systems in Zavala County had voluntary water restrictions in place.

Drought, Zavala

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Zavala forecast zone
Reported by
Drought Monitor
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

The southwestern corner of South Central Texas saw another dry month. Dimmit and Maverick Counties remained in Extreme (D3) drought. The northern part of Zavala County had above normal rain, but despite this it only improved from D3 to D2 (Severe). Dimmit and Maverick Counties had burn bans in effect. Larger public water systems in Zavala County had voluntary water restrictions in place.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885060, 885061, 885062.